Kansas, 2014

Flash Flood and Hail in Kansas, April 27, 2014

April 27, 2014 · NWS TOP · 5 events in 4 counties and zones

On the morning of the 27th a round of elevated thunderstorms pushed through the area. Some of the storms produced wind damage but it was rather isolated.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TOP wrote it up.

On the morning of the 27th a round of elevated thunderstorms pushed through the area. Some of the storms produced wind damage but it was rather isolated.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Topeka, KS wrote its last area forecast discussion before the first event at Apr 27, 5:58 AM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Apr 27, 5:58 AM CST, 2 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TOPEKA KS
658 AM CDT Sun Apr 27 2014

...Update to aviation forecast discussion...

.SHORT TERM...(Today and Tonight)
Issued at 328 AM CDT SUN APR 27 2014

At 6Z SUN the center of a strong upper level trough was lifting
east-northeast across central NM. A lead shortwave trough was
rotating northeast across north TX and southern OK. Stronger ascent
combined with isentropic lift and deep moisture advection was
causing an area of strong elevated thunderstorms to develop over
north central OK. These elevated thunderstorms will track to the
north-northeast and may intensify as they move into the eastern half
of the CWA. Other elevated thunderstorms may develop across most of
the central and eastern KS through the morning hours of Sunday. The
primary hazard will be large hail through the morning hours, though
there could be some isolated wind damage with the stronger rotating
elevated updrafts. Model forecasts show about 1500 to 2000 J/KG of
MUCAPE along with 0-6KM effective shear increasing to 40 to 50 KTS
after 12Z.

The upper level trough over central NM will lift northeast into
northwest KS by 00Z MON. A surface dryline currently over western
KS and extending southward across the TX Panhandle will move
northeast across into the western and central sections of the CWA
this afternoon and should extend from EMP, north-northwest to
Marysville by 21Z. The big question, will there be a break between
the elevated thunderstorms during the morning hours and any possible
surface based deep moist convection that develops along the surface
dryline this afternoon, or will there be a continuous regeneration
of lines or clusters of strong to severe thunderstorms ahead of the
dryline that will continue from this morning through the afternoon
hours. If we see a continuous generation of thunderstorms ahead of
the dryline through the entire day, then the tornado potential will
be very low with the primary hazard being large hail, damaging winds
along with heavy rainfall.

If the elevated thunderstorms move east into MO during the early
afternoon hours and the cloud cover breaks up enough to destabilize
the airmass out ahead of the dryline. Both the NAM and ARW models
hint at this scenario and both show MLCAPE increasing to 2,000-2,500
J/KG ahead of the dryline across northeast and east central KS
during the mid and late afternoon hours. If we see a break in the
thunderstorms, then the second round of thunderstorms will probably
initiate along the surface dryline and evolve into isolated to
scattered supercell thunderstorms along and east of a Marysville to
Emporia line. If isolated to scattered supercell thunderstorms
develop then not only will large hail and damaging wind gusts be
possible but so will isolated tornadoes. The 0-1 KM SRH will be
between 150 and 250 J/KG east of the dryline and LCL will be below
3,000 feet, therefore parameters will be favorable for supercell
thunderstorms to produce isolated tornadoes. By 00Z the dryline will
push east to a Seneca, to Holton, to Lawrence, to Garnett line. The
supercell thunderstorms will move northeast into western MO as the
western edge of the deeper 850 MB moisture shifts east of the CWA.
If the dryline pushes a bit faster to the east during the afternoon
hours, then the supercell thunderstorms may develop just east of the
CWA. If the dryline is a bit slower, then areas farther west from
Washington, to Manhattan, to Council grove and points east could be
affected by supercell thunderstorms. The next shift will have to
watch the progression of the dryline and determine if there will be
a break between this morning's elevated thunderstorms and the
redevelopment of surface based supercell thunderstorms along the
surface dryline.

High temperatures will range form the mid 70s across the eastern
counties of the CWA to near 80 degrees across the southwest counties
of the CWA.

West of the dryline across the western and southwestern counties of
the CWA, forecast soundings show the mixed boundary layer increasing
to near 700MB with steep adiabatic lapse rates. This will transport
higher momentum parcels, with 45 KT winds from the south-southwest
at 700MB towards the surface. Therefore, South-southwest surface
winds will increase to 30 to 35 MPH with gusts of 45 to 50 MPH. The
strong winds will occur along and southwest of a Republic to Clay
Center, to Junction City to Council Grove line. A wind advisory will
be issued from 1 PM through 600 PM for the extreme western and
southwest counties of the CWA.

Tonight, the dryline/pacific front will move east of the CWA. All
the thunderstorms will move east into MO. Skies will become clear to
partly cloudy across the CWA. Overnight lows will drop into the
upper 40s to lower 50s.

.LONG TERM...(Monday through Saturday)
Issued at 328 AM CDT SUN APR 27 2014

Cutoff upper low over Nebraska will generally wobble eastward into
Iowa by Tuesday then slow again as shortwave trough coming over the
west coast ridge dive down into the high plains which will allow for
expansion of the overall trough in the upper Midwest. Although the
county warning area will still be dry on Monday as it will remain
under the influence of the dry slot. However...the combination of
moisture wrapping around the circulation center of the upper low and
passage of a series of shortwave troughs with time from the north
and northwest warrants keeping pops for showers starting Monday
night into Thursday. There appears to be a window Wednesday night
with little in the way of rain chances...otherwise it is difficult
to narrow down a time period to remove precip chances across the
area through Thursday until the upper low finally begins to lift off
to the east by Friday. Will therefore go dry Friday on into the
weekend. With some sunshine on Monday within the dry slot...will
keep highs in the middle to upper 60s...then mainly the 50s Tuesday
through Thursday with more in the way of cold air advection/clouds
and precip chances. Lows through the week will generally be in the
40s...although some upper 30s/patchy frost will be possible if skies
clear and winds decrease sufficiently overnight. At this point mixing
appears will be fairly strong...so frost potential still looks low
at this point. Will edge highs back up into the 60s for Friday and
Saturday.

&&

.AVIATION...(For the 12Z TAFs through 12Z Monday Morning)
Issued at 648 AM CDT SUN APR 27 2014

Numerous thunderstorms will affect the terminals this morning and
the stronger thunderstorms may produce hail and MVFR ceilings and
visibility restrictions. Otherwise expect VFR conditions. Winds
will be strong from the south at 15 KTS to 20 KTS with gusts of 23
KTS to 30 KTS. The winds will diminish after sunset and veer to
the southwest after 6Z MON

&&

.TOP WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY from Noon today to 7 PM CDT this evening FOR
KSZ008-020-021-034>037.

&&

SHORT TERM...Gargan
LONG TERM...63
AVIATION...GARGAN
Hazardous weather outlook, Apr 27, 3:11 AM CST, 5 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TOPEKA KS
411 AM CDT SUN APR 27 2014

KSZ008>012-020>024-026-034>040-054>056-058-059-280915-
REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY-
POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS-
WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON-
411 AM CDT SUN APR 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH
CENTRAL AND NORTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT.

STRONG TO POSSIBLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THROUGH
THE EARLY MORNING HOURS WITH MAINLY THE POTENTIAL FOR LARGE HAIL.

A DRYLINE WILL THEN MOVE ACROSS THE AREA IN THE LATE MORNING
THROUGH THE AFTERNOON HOURS AND DEVELOP A LINE OF STORMS THAT WILL
PUSH EASTWARD. THIS LINE OF STORMS WILL HAVE THE POTENTIAL TO BE
SEVERE WITH LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES...
ESPECIALLY OVER THE NORTHEAST AND EAST CENTRAL COUNTIES THROUGH
THE AFTERNOON HOURS. THE SEVERE WEATHER THREAT SHOULD END ACROSS
THE AREA BY 6 PM. KEEP UP TO DATE ON THE LATEST FORECASTS
CONCERNING THE SEVERE WEATHER POTENTIAL THROUGH THE DAY.

A VERY HIGH FIRE DANGER IS EXPECTED BY LATE THIS AFTERNOON
GENERALLY WEST OF A MARYSVILLE TO BURLINGTON LINE AS DRIER AIR
OVERSPREADS THESE AREAS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A VERY HIGH FIRE DANGER IS AGAIN EXPECTED IN THE AFTERNOON
PRIMARILY TO THE SOUTH OF A MINNEAPOLIS TO EMPORIA LINE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER THIS MORNING AND AFTERNOON ACROSS
THE NORTHEAST AND EAST CENTRAL COUNTIES.

In the hours before

Local storm report, Apr 27, 8:02 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
902 AM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 AM     FLOOD            10 S JUNCTION CITY      38.88N 96.83W
04/27/2014                   GEARY              KS   TRAINED SPOTTER

            LOW LYING BRIDGES UNDERWATER. TRIBUTARY LEADING TO LYONS
            CREEK WAS OUT OF ITS BANKS ESTIMATED UP TO 3 FEET OUTSIDE
            THE CREEK. WATER WAS FLOWING OVER HIGHWAY 157 ABOUT 20
            MINUTES AGO. LYONS CREEK JUST NORTH OF WOODBINE WAS OUT
            OF ITS BANKS.

&&

JB
Local storm report, Apr 27, 8:03 AM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
903 AM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     HEAVY RAIN       MANHATTAN               39.18N 96.57W
04/27/2014  M2.53 INCH       RILEY              KS   OTHER FEDERAL

            NUMEROUS STREET FLOODING IN FLOOD PRONE AREAS THROUGH THE
            CITY

&&

JB
Local storm report, Apr 27, 8:13 AM CST, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
913 AM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 AM     HEAVY RAIN       7 N WOODBINE            38.90N 96.96W
04/27/2014  E5.00 INCH       DICKINSON          KS   TRAINED SPOTTER

&&

BYRNE
Special weather statement, Apr 27, 8:14 AM CST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
914 AM CDT SUN APR 27 2014

KSZ054-055-271445-
LYON-OSAGE-
914 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN OSAGE AND LYON
COUNTIES...

THROUGH 945 AM CDT...A THUNDERSTORM WILL MOVE NORTH AT 50 MPH ACROSS
PORTIONS OF SOUTHWESTERN OSAGE AND LYON COUNTIES. NATIONAL WEATHER
SERVICE DOPPLER RADAR INDICATED THIS STORM IS CAPABLE OF PRODUCING
NICKEL SIZE HAIL. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
NEOSHO RAPIDS...EMPORIA...AMERICUS...READING...BUSHONG...ADMIRE AND
ALLEN. MOTORISTS ALONG THE KANSAS TURNPIKE BETWEEN MILE MARKERS 117
AND 151 COULD ALSO BE AFFECTED. MOTORISTS ALONG INTERSTATE 35 BETWEEN
MILE MARKERS 128 AND 143 COULD ALSO BE AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3820 9636 3845 9636 3874 9632 3871 9591
      3843 9595 3839 9595 3817 9598 3817 9608
TIME...MOT...LOC 1413Z 192DEG 51KT 3831 9618

GARGAN
Local storm report, Apr 27, 8:38 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
938 AM CDT SUN APR 27 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0929 AM     HAIL             EMPORIA                 38.40N 96.18W
04/27/2014  E0.75 INCH       LYON               KS   PUBLIC

&&

BYRNE
Special weather statement, Apr 27, 8:46 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
946 AM CDT SUN APR 27 2014

KSZ054-055-058-271515-
COFFEY-LYON-OSAGE-
946 AM CDT SUN APR 27 2014

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSAGE...SOUTHEASTERN
LYON AND COFFEY COUNTIES...

THROUGH 1015 AM CDT...A STRONG THUNDERSTORM WILL MOVE NORTH AT 50
MPH ACROSS PORTIONS OF SOUTHERN OSAGE...SOUTHEASTERN LYON AND COFFEY
COUNTIES. NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS
STORM IS CAPABLE OF PRODUCING NICKEL SIZE HAIL AND STRONG WINDS
AROUND 50 MPH. SOME LOCATIONS THAT COULD BE AFFECTED INCLUDE
BURLINGTON...JOHN REDMOND RESERVOIR...HARTFORD...NEW STRAWN...COFFEY
COUNTY AIRPORT...LEBO...WAVERLY AND BETO JUNCTION. MOTORISTS ALONG
INTERSTATE 35 BETWEEN MILE MARKERS 143 AND 164 COULD ALSO BE
AFFECTED.

A SEVERE THUNDERSTORM WATCH IS ALSO IN EFFECT.

&&

LAT...LON 3807 9597 3817 9597 3817 9600 3849 9594
      3845 9551 3838 9551 3804 9554 3803 9560
TIME...MOT...LOC 1446Z 198DEG 43KT 3810 9581

GARGAN

The radar

The Topeka radar (KTWX), 104 km away, was scanning. The volume nearest the first event began at 14:48 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 flash flood, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Coffey

When
April 27, 8:50 AM CST to 8:52 AM CST
Where
Coffey County, Gridley
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
38.100, -95.880

Limbs around 4 to 6 inch down near gridley. delayed report. Time estimated from radar.

Flash Flood, Geary

When
April 27, 9:00 AM CST to 10:00 AM CST
Where
Geary County, 4.94 mi SSW of Brant to 6.25 mi WSW of Olson
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
38.890, -96.900

Lyon creek well out of the banks at Rock Springs Ranch.

Hail, Anderson

When
April 27, 9:10 AM CST to 9:11 AM CST
Where
Anderson County, 2.57 mi ENE of Westphalia
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
38.200, -95.460

Thunderstorm Wind, Shawnee

When
April 27, 9:45 AM CST to 9:47 AM CST
Where
Shawnee County, 0.69 mi N of (Foe)forbes Fld Tope
Measured
48 kt (55 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
38.960, -95.670

Large tree limb snapped near Forbes Field.

Thunderstorm Wind, Shawnee

When
April 27, 9:45 AM CST to 9:46 AM CST
Where
Shawnee County, Topeka
Measured
48 kt (55 mph) measured gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.050, -95.680

Eight inch diameter tree limbs down at 10th and fillmore in topeka. Lightning strike to home on nw lyman road. Evacuations underway at residence.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2014Every state in 2014This day in weather historyWarnings in Kansas, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 504698, 504694, 504695, 504696, 504697.